Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 26, NWS Midland/Odessa, TX

September 21, 2019Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 21, 2019, 8:18 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2019, 8:18 PM CDT (01:18 UTC)
Expired
Sep 21, 2019, 11:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 215 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

237 
WGUS54 KMAF 220118
FFWMAF
TXC243-220415-
/O.NEW.KMAF.FF.W.0026.190922T0118Z-190922T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
818 PM CDT Sat Sep 21 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Eastern Jeff Davis County in southwestern Texas...

* Until 1115 PM CDT.

* At 817 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen and additional rainfall amounts of 1 to 2 inches 
  are expected. Flash flooding is expected to begin shortly or may 
  already be occurring.

* Some locations that will experience flooding include...
  Fort Davis, Bloys Camp, McDonald Observatory, Camp Mitre Peak,
  Davis Mountains State Park, Black Mountain, Star Mountain, Buffalo
  Trail Scout Camp, Indian Lodge and Fort Davis National Historical
  Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3099 10392 3073 10353 3041 10380 3041 10390
      3049 10430

$$

10
1 follow-up statement
580 
WGUS74 KMAF 220316
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1016 PM CDT Sat Sep 21 2019

TXC243-220415-
/O.CON.KMAF.FF.W.0026.000000T0000Z-190922T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-
1016 PM CDT Sat Sep 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
EASTERN JEFF DAVIS COUNTY...

At 1015 PM CDT, Doppler radar indicated moderate rain continuing
across the warned area. Up to two inches of rain have already 
fallen.

Some locations that will experience flooding include...
Fort Davis, Bloys Camp, McDonald Observatory, Camp Mitre Peak, Davis
Mountains State Park, Black Mountain, Star Mountain, Buffalo Trail
Scout Camp, Indian Lodge and Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3099 10392 3073 10353 3041 10380 3041 10390
      3049 10430

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:07 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 21, 6:07 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
607 PM CDT Sat Sep 21 2019

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...
Moist flow will continue to fuel rain and thunderstorms across
west Texas and southeast New Mexico overnight. Will keep
ceilings/visibilities VFR except during prevailing or tempo
thunderstorms.

&&

.PREV DISCUSSION... /issued 220 PM CDT Sat Sep 21 2019/

DISCUSSION...

* Widespread heavy rainfall possible this afternoon and tonight

* Flash Flood Watch across the Davis Mtns and Pecos county south
  to the Rio Grande through tonight

* Decreasing rain chances Sunday, but locally heavy rainfall still
  possible for portions of the area

The active weather pattern continues today, as strong southerly to
southeasterly surface flow maintains above normal low-level
moisture, and southwesterly flow aloft yields a fetch of
subtropical moisture over the region, courtesy of Hurricane
Lorena. Some locations across Southeast New Mexico and West Texas
have already received a round or two of rainfall over the past 24
hours, with over 1.5" of rain received at Welch and Ft. Stockton,
and nearly 2" at Chisos Basin and Rio Grande Village as of this
morning. Precipitable water per the 12Z MAF sounding was 1.62",
which is only 0.14" short of the all-time daily record for PWAT on
September 21st. Models suggest PWAT will continue increasing
through tonight across the entire region, with an axis of around
2" extending from northern Mexico northeastward across the Trans
Pecos and Permian Basin, 2-3 standard deviations above normal per
NAEFS and GEFS anomalies. Thus, heavy rainfall and associated
flooding and flash flooding remain the primary concerns with
storms that develop, with multiple rounds of showers and
thunderstorms expected through tonight associated with impulses in
the southwesterly flow aloft, evident on satellite imagery. While
there could be a marginal severe threat this afternoon, clouds and
precipitation have limited surface based instability, and thus it
looks like the strongest storms capable of damaging winds and
hail will be across the South Plains and locations further north.
Given antecedent conditions, as well as anticipated rainfall
through tonight, have elected to hoist a Flash Flood Watch across
the Davis Mountains, Pecos county, Presidio county, and Brewster
county (including the Big Bend Area) through tonight. Locations
there have already received appreciable rainfall, and additional
precipitation would yield flooding concerns, especially in complex
terrain, and could result in potential flooding along portions of
the Rio Grande. Will defer to later shifts for potential expansion
of the Flash Flood Watch, pending the evolution of convection
later this afternoon/evening.

The upper trough responsible for the persistent southwesterly flow
aloft will begin to move into the Central Plains on Sunday as
remnants of Lorena are absorbed into the flow, shunting the best
available moisture to the east, and resulting in decreasing rain
chances (though, some locally heavy rain will remain possible,
especially across the eastern Permian Basin and Lower Trans
Pecos). Widespread cloudcover will keep temperatures in check,
with near normal highs in the 80s for most expected again on
Sunday. Weak ridging will develop over the region early next week,
allowing temperatures to warm up a few degrees. Another trough is
progged to dig southward across the western CONUS next week,
developing into a cutoff low in the vicinity of southwestern
Arizona/Baja, a solution echoed by both the ECMWF and GFS.
Depending on the eventual position of this low, as well as its
progression, rain chances could persist through midweek. Guidance
indicates that by late next week, the low will open up and lift
northeastward across New Mexico and into the Plains, resulting in
potential warmer, drier, and potentially windy conditions across
Southeast New Mexico and West Texas late week and into next
weekend. Stay tuned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  87  68  89 /  80  30  30  40
Carlsbad                       64  88  66  90 /  50  10  10  30
Dryden                         74  92  72  94 /  30  30  20  30
Fort Stockton                  67  87  67  89 /  80  40  30  40
Guadalupe Pass                 59  79  63  82 /  60  20  20  30
Hobbs                          63  85  65  86 /  80  10  10  30
Marfa                          60  80  59  83 /  90  50  30  50
Midland Intl Airport           69  87  69  90 /  80  30  20  40
Odessa                         69  87  69  90 /  90  30  20  30
Wink                           68  88  68  91 /  90  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through Sunday morning for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Lower Brewster County-Marfa Plateau-
     Pecos-Presidio Valley.

&&

99/99/12
Hazardous weather outlook, Sep 21, 2:04 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
204 PM CDT Sat Sep 21 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
204 PM CDT Sat Sep 21 2019 /104 PM MDT Sat Sep 21 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are possible through tonight. Heavy rain
is the primary threat, potentially leading to flash flooding. A flash
flood watch has been issued for much of the Trans Pecos. Some storms
may also become strong with downburst winds, isolated hail, and
frequent lightning possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low, but storms,
some with heavy rain, remain possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however local interests
should be aware that impacts from flooding and flash flooding could
increase demands of local resources.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 21, 4:29 PM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM CDT Sat Sep 21 2019

TXZ274-212200-
Reeves County Plains TX-
429 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Toyah, moving north at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Toyah.

This includes Interstate 20 between mile markers 9 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3155 10406 3143 10366 3117 10390 3118 10403
      3123 10409
TIME...MOT...LOC 2129Z 195DEG 16KT 3127 10398

10
Special weather statement, Sep 21, 5:33 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
533 PM CDT Sat Sep 21 2019

TXZ059-274-212300-
Loving TX-Reeves County Plains TX-
533 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REEVES AND CENTRAL
LOVING COUNTIES UNTIL 600 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Mentone, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 10379 3200 10370 3195 10345 3167 10366
      3172 10383
TIME...MOT...LOC 2233Z 194DEG 26KT 3178 10374

10
Special weather statement, Sep 21, 5:47 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
547 PM CDT Sat Sep 21 2019

TXZ075-082-282-212315-
Pecos TX-Terrell TX-Lower Brewster County TX-
547 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PECOS...NORTHEASTERN
BREWSTER AND WEST CENTRAL TERRELL COUNTIES UNTIL 615 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Sanderson, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2995 10265 3006 10265 3004 10264 3007 10264
      3007 10262 3008 10262 3007 10260 3012 10265
      3029 10266 3026 10230 2993 10244
TIME...MOT...LOC 2247Z 185DEG 21KT 3002 10254

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:40 PM CDTFlash Flood WarningMAFPecos, Reeves3 hr
Sep 21, 8:32 PM CDTRiver Flood WarningMAFBrewster44 hr
Sep 21, 8:32 PM CDTRiver Flood WarningMAFBrewster23 hr
Sep 21, 9:03 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 21, 9:11 PM CDTFlash Flood WarningMAFAndrews3 hr
Sep 21, 9:36 PM CDTAreal Flood AdvisoryMAFDawson3 hr
Sep 21, 11:58 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Terrell, Upton3 hr
Sep 22, 7:31 AM CDTRiver Flood WarningMAFPresidio21 days
Sep 22, 9:49 AM CDTRiver Flood WarningMAFPresidio24 hr
Sep 22, 9:49 AM CDTRiver Flood WarningMAFPresidio23 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.